Alert archive / California / Small Craft Advisories in 2011

Small Craft Advisory 343, NWS San Francisco Bay Area, CA

September 29, 2011

NWS San Francisco Bay Area, CA issued this small craft advisory at Sep 29, 2011, 2:17 PM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 29, 2011, 2:17 PM PDT (21:17 UTC)
Expired
Sep 29, 2011, 8:00 PM PDT
In force
6 hr
Issued by
NWS San Francisco Bay Area, CA

The text

As transmitted, in the capitals the NWS used until 2016.

201 
WHUS76 KMTR 292117
MWWMTR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
217 PM PDT THU SEP 29 2011


PZZ530-300300-
/O.NEW.KMTR.SC.Y.0343.110929T2117Z-110930T0300Z/
SAN FRANCISCO/SAN PABLO/SUISUN BAYS AND THE WEST DELTA-
217 PM PDT THU SEP 29 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE SAN FRANCISCO HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM PDT THIS EVENING. 

* WINDS AND WAVES: WEST TO SOUTHWEST WINDS OF 10 TO 20 KT WILL
  CONTINUE THROUGH THE ENTIRE SAN FRANCISCO BAY AREA WITH FREQUENT
  GUSTS TO 30 KT AROUND ANGEL ISLAND INTO THE RICHARDSON BAY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


HTTP://WWW.WEATHER.GOV/SANFRANCISCO

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this small craft advisory went out at Sep 29, 11:03 AM PDT, 3 hours 14 minutes earlier.

Area forecast discussion, Sep 29, 11:03 AM PDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1103 AM PDT THU SEP 29 2011

.DISCUSSION...AS OF 9:40 AM PDT THURSDAY...THE MARINE LAYER
DEEPENED OVERNIGHT...CURRENTLY JUST ABOVE 1000 FEET. THIS BROUGHT
STRATUS TO THE COAST AND INTO THE SALINAS VALLEY. REDUCED
VISIBILITIES WERE ALSO OBSERVED THROUGH THESE REGIONS. THE
SOUTHERLY SURGE CONTINUED TO MOVE QUICKLY NORTH THIS
MORNING...APPROACHING POINT ARENA. OTHERWISE...WITH STRONGER
ONSHORE FLOW...TEMPERATURES COOLED RAPIDLY OVERNIGHT INTO EARLY
THIS MORNING...WITH READINGS IN THE 50S AND 60S THROUGH THE AREA.

THE RIDGE THAT BROUGHT MUCH WARMERS TEMPERATURES TO THE AREA OVER
THE PAST FEW DAYS WILL BEGIN TO WEAKEN. AN UPPER TROUGH OVER THE
EASTERN PACIFIC WILL MOVE EAST TOWARDS THE REGION...SHIFTING THE
RIDGE EAST. THIS WILL TRANSLATE INTO MUCH COOLER TEMPERATURES NEAR
THE COAST...AND SLIGHT COOLING INLAND. IN FACT...MONTEREY MAY SEE
A 30 DEGREE COOL DOWN THIS AFTERNOON COMPARED TO YESTERDAY. DAYTIME
HIGH TEMPERATURES WILL RANGE FROM THE 60S AND 70S ALONG THE
COAST...TO THE 80S AND LOW 90S INLAND. TONIGHT THE MARINE LAYER IS
FORECAST TO DEEPEN...ALLOWING FOR GREATER STRATUS INTRUSION.
TEMPERATURES OVERNIGHT WILL BE SIMILAR TO THOSE OBSERVED LAST
NIGHT

TOMORROW...THE UPPER TROUGH CONTINUES TO MOVE EAST OVER THE
REGION. A COOLING TREND AND DEEPENING MARINE LAYER WILL ACCOMPANY
THIS APPROACHING TROUGH. HIGH TEMPERATURES WILL RANGE FROM THE 60S
TO LOW 70S ALONG THE COAST...TO THE MID 70S TO LOW 80S INLAND. IN
ADDITION...MID AND UPPER LEVEL MOISTURE FROM THE SOUTH...ALONG WITH
MID LEVEL INSTABILITY WILL BRING A SLIGHT CHANCE OF THUNDERSTORM
TO SOUTHERN MONTEREY AND SAN BENITO COUNTIES. THE BEST CHANCE FOR
THESE THUNDERSTORMS WILL BE DURING PEAK HEATING OF THE AFTERNOON
OVER THE HIGHEST ELEVATIONS. THIS SLIGHT CHANCE OF THUNDERSTORMS
WILL BE ADDED DURING THE AFTERNOON UPDATE TO THE FORECAST.

THE WEEKEND WILL BRING BELOW NORMAL DAYTIME HIGH TEMPERATURES AS
WELL AS MORNING AND EVENING LOW CLOUDS ALONG THE COAST. A SHORT
WAVE WILL MOVE EAST ALONG THE UPPER TROUGH TOWARDS THE REGION ON
SATURDAY...BRINGING A SLIGHT CHANCE OF SHOWERS TO THE NORTH BAY.

MEANWHILE...MEDIUM RANGE MODELS CONTINUE TO INDICATE A PATTERN CHANGE
TOWARDS WET AND UNSTABLE WEATHER BY NEXT WEEK AS A SERIES OF EARLY-
SEASON STORM SYSTEMS MOVE ACROSS THE WEST. THE FIRST ONE IS PROGGED
TO AFFECT MAINLY THE NORTHERN HALF OF CALIFORNIA ON MONDAY...FOLLOWED
BY A STRONGER ONE ON WEDNESDAY AND THURSDAY THAT IS EXPECTED TO
SPREAD RAIN ACROSS ALMOST ALL OF CALIFORNIA BEFORE IT IS THROUGH.
GIVEN THE EARLINESS OF THESE SYSTEMS...NOW IS A GOOD TIME TO
PREPARE FOR WET WEATHER BY CLEANING OUT GUTTERS AND STORM DRAINS.

&&

.AVIATION...AS OF 11:00 AM PDT THURSDAY...CLOUDS HAVE RETURNED TO
THE COAST ALONG WITH MONTEREY BAY/SALINAS VALLEY. SURFACE GRADIENT
IS LIGHT NORTHWESTERLY AND SHOULD INCREASE INTO THE AFTERNOON AND
SWITCH TO THE WEST. CLOUDS WILL RETURN OVERNIGHT WITH CIGS GOING
TO MVFR AFTER 08Z.

VICINITY OF KSFO...VFR THROUGH THE REMAINDER OF THE DAY. STRATUS
RETURNS OVERNIGHT WITH MVFR CIGS AT BY 12Z IN THE TAF. POSSIBLE
CIGS COULD RETURN BY 08Z HOWEVER LATER ARRIVAL REMAINS PREFERRED.
MODERATE CONFIDENCE.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...IFR/LIFR CIGS EXPECTED TO GO BACK TO VFR
AROUND 20Z. IFR/MVFR RETURNS AFTER 05Z TONIGHT. MODERATE
CONFIDENCE.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDAY...NONE.

PUBLIC FORECAST: RILEY/SIMS
AVIATION/MARINE: BELL

In the hours before

Special weather statement, Sep 29, 11:02 AM PDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1102 AM PDT THU SEP 29 2011

CAZ006-505>513-516>518-528>530-300915-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
1102 AM PDT THU SEP 29 2011

...EARLY SEASON RAIN EXPECTED NEXT WEEK ACROSS NORTHERN CALIFORNIA...
...MUCH COOLER WEATHER ON THE WAY...

AFTER WARM AND DRY WEATHER DURING THE PAST FEW DAYS...THE WEATHER
PATTERN WILL BEGIN TO CHANGE LATE IN THE WEEK AND OVER THE
WEEKEND...WITH A SIGNIFICANT CHANGE IN THE WEATHER FOR NEXT WEEK.
MUCH COOLER CONDITIONS WILL BE PRESENT NEAR THE COAST AND IN THE
COASTAL VALLEYS ON TODAY AS FOG RETURNS TO THE COAST AND LIGHT
ONSHORE FLOW DEVELOPS. COOLER AIR WILL THEN SPREAD FARTHER INLAND ON
FRIDAY AND SATURDAY AS ONSHORE WINDS INCREASE AHEAD OF AN INCOMING
PACIFIC LOW PRESSURE TROUGH.

ON MONDAY THE FIRST IN A SERIES OF FRONTAL BOUNDARIES WILL MOVE
ACROSS NORTHERN CALIFORNIA WITH RAIN BECOMING LIKELY IN THE NORTH
BAY...EARLY ESTIMATES OF A QUARTER TO HALF INCH OF RAINFALL WITH LESSER
AMOUNTS SOUTH OF THE GOLDEN GATE WITH THE MONDAY SYSTEM.

THE STRONGEST COLD FRONT IS CURRENTLY TIMED TO ARRIVE LATER
TUESDAY INTO WEDNESDAY WITH A BRIEF PERIOD OF HEAVY RAIN AND
STRONG WINDS POSSIBLE DURING THE FRONTAL PASSAGE. THE EXACT
TIMING AND DETAILS WILL CONTINUE TO BE FINE TUNED OVER THE NEXT
SEVERAL DAYS.

THIS IS THE TIME TO CLEAN OUT STORM DRAINS TO PREVENT LOCALIZED
URBAN FLOODING. ROADWAYS WILL BE SLIPPERY WITH THE FIRST
SIGNIFICANT RAIN OF THE SEASON AND DRIVERS ARE URGED TO USE
CAUTION. IN ADDITION...PERSONS WITH TRAVEL PLANS TO THE SIERRA
NEXT WEEK SHOULD PLAN FOR WINTER WEATHER CONDITIONS. CARRY CHAINS
IF YOUR PLANS INCLUDE TRAVELING OVER THE TRANS- SIERRA PASSES.
EVEN THE HILLS OF THE BAY AREA WILL SEE COLD AND BLUSTERY
CONDITIONS. BEHIND THE COLD FRONT...A COOL BUT DRY AIRMASS WILL
SETTLE OVER ALL OF NORTHERN CALIFORNIA FOR LATE NEXT WEEK.

Nearby

Small Craft Advisories in California, 2011Every small craft advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.